What should be the focus of history in suspected torsade de pointes?

Updated: Jan 31, 2017
  • Author: Jatin Dave, MD, MPH; Chief Editor: Mikhael F El-Chami, MD  more...
  • Print
Answer

Answer

Patients with torsade usually present with recurrent episodes of palpitations, dizziness, and syncope that correspond to arrhythmia episodes; however, sudden cardiac death can occur with the first episode. Nausea, cold sweats, shortness of breath, and chest pain also may occur but are nonspecific and can be produced by any form of tachyarrhythmia.

In a young patient with torsade, a diagnosis of congenital long QT syndrome should be considered, especially if a family history of sudden cardiac death or sudden infant death syndrome is present. In these patients, episodes of torsade are triggered by adrenergic stimulation such as stress, fear, or physical exertion, [17] but other predisposing factors also should be considered. See Long QT Syndrome.

A family history of congenital deafness may also be suggestive, although a prolonged QT is found in only 0.25-0.3% of deaf-mute children. Patients with Jervell and Lange-Nielsen syndrome commonly have congenital sensorineural deafness representing an autosomal dominant pattern of inheritance for cardiac abnormalities, whereas deafness usually is autosomal recessive.

Another form of familial or congenital long QT syndrome is Romano-Ward syndrome, in which hearing is normal and an autosomal dominant pattern of inheritance is observed.

Patients with acquired long QT syndrome usually develop torsade during periods of bradycardia. The most common causes of acquired long QT syndrome are medications and electrolyte disorders (eg, hypokalemia, hypomagnesemia). Drug-associated torsade de pointes is relatively rare, but is becoming increasingly common; its incidence is as high as 2-3% with certain drugs. Hence, asking the patient about all current medications is important.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!